About C-Difficile / Clostridium Difficile / C. diff
March 12, 2015
Clostridium Difficile, or C. diff, is a bacterium that can lead to serious intestinal problems. It can be difficult to treat and often comes back several times. Drexel gastroenterologist Neilanjan Nandi, MD, talks about the role of antibiotics in C. diff infections.
C. Difficile stands for Clostridium Difficile. This is just one of thousands of bacteria in our intestine. Now we are used to thinking of bacteria as some as good/protective and some as bad, but the reality is they all exist to serve and work with one another. So the gut bacteria in our intestine have a unique purpose in terms of digestion and protecting us. Sometimes when we take antibiotics for sinusitis, a cold, whatever it may be, it can kill, not only good and bad bacteria; it allows this imbalance to propagate, so now have an imbalance where you have bad bacteria overwhelming the good. One of these types of bacteria is called c. difficile and it can cause an exacting toll on the human body – severe diarrhea, abdominal pain. Sometimes it can cause, in severe cases, the intestine to perforate. C. difficile’s actually responsible for about a quarter million hospitalizations a year, so whether it be in the outpatient setting or the inpatient setting, most people with c. difficile will get antibiotics. However, like I mentioned previously, antibiotics can actually potentiate or cause c. diff, so some of the same antibiotics used to treat and cure can continue to promote more c. diff growth. These are the reasons why antibiotics are not a good long-term solution for treating c. difficile.
The information on these pages is provided for general information only and should not be used for diagnosis or treatment, or as a substitute for consultation with a physician or health care professional. If you have specific questions or concerns about your health, you should consult your health care professional.
Back to Top